Hail, Calloway
- When
- April 10, 8:48 AM CST
- Where
- Calloway County, 2 mi S of Murray
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.591, -88.320
A strong low pressure system tracked east to the Lower Ohio Valley, with a trailing cold front sweeping east across western Kentucky. Storms developed and increased along the advancing cold front as they moved into increasingly unstable air.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A strong low pressure system tracked east to the Lower Ohio Valley, with a trailing cold front sweeping east across western Kentucky. Storms developed and increased along the advancing cold front as they moved into increasingly unstable air. Very strong low level wind shear was favorable for tornadoes. The storms became increasingly organized, with line segments and supercells moving at over 45 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 10, 2:30 AM CST, 6 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 330 AM CDT FRI APR 10 2009 .DISCUSSION... LOOKS AS THO MAIN SVR RISK IS CURRENTLY MOVING EAST OF THE REGION WITH CURRENT LINE OF STORMS. HOWEVER...SFC LOW/COLD FRONT IS STILL OUT WEST OF THE SGF AREA...AND THE AIR MASS MAY HAVE A CHANCE TO RECOVER THIS MORNING BEFORE THE SFC LOW COMES THROUGH THE FORECAST AREA. IF THAT OCCURS...THERE MAY BE A WINDOW 12Z-18Z FOR STORM REDEVELOPMENT AND A HAIL RISK ASSOCIATED WITH THE MID LVL COLD POOL. COULD ALSO BE DAMAGING WIND THREAT IF INSTABILITY CAN BECOME SFC BASED...ALLOWING DOWNDRAFTS TO REACH THE SFC. BEST CHANCE FOR THIS TO OCCUR WILL BE AREAS ALONG AND SOUTH OF THE OH RIVER. POPS WILL FINALLY DIMINISH FROM WEST TO EAST THIS AFTERNOON EARLY TONIGHT AS THE LOW RACES EAST. WILL THEN FOLLOW WITH A COUPLE OF NICE EASTER WEEKEND DAYS. ON SUNDAY THE HIGH PRESSURE WHICH GAVE US THE NICE WEEKEND WILL SHIFT EAST AND THE NEXT DEVELOPING SYSTEM WILL RACE IN FROM THE SOUTHWEST. SOME LIGHT PRECIP MAY BREAK OUT WEST OF THE MS RVR LATE IN THE DAY ON EASTER SUNDAY...BUT THE PRECIP WILL HOLD OFF IN MOST AREAS UNTIL SUNDAY NIGHT. THIS LOOKS LIKE ANOTHER POTENTIALLY HEAVY RAIN EVENT WITH AN INCH OR TWO OF RAIN POSSIBLE AT MANY LOCATIONS. SVR THREAT SUN NIGHT LOOKS LESS RIGHT NOW...AS MAIN INSTABILITY SHOULD BE TO OUR SOUTH. MON-TUE THE MAIN UPPER LOW LIFTS SLOWLY NE INTO AND THROUGH THE OH VALLEY...SO THEY STILL LOOK LIKE CLOUDY/POTENTIALLY SHOWERY DAYS BEFORE NICE SPRING-TIME WEATHER RETURNS IN THE MIDDLE OF NEXT WEEK. && .AVIATION... A LULL IN THE SHOWERS AND THUNDERSTORMS WILL PERSIST INTO THE MID MORNING HOURS. HOWEVER...LOCALLY IFR CIGS ARE EXPECTED AROUND SUNRISE AS A RESULT OF LOW LEVEL MOISTURE FROM HEAVY RAIN EARLIER. BY MIDDAY...A COLD FRONT WILL BE CROSSING THE REGION...AND MORE SHOWERS AND STORMS ARE EXPECTED THEN. CURRENT INDICATIONS ARE THE ACTIVITY WILL BE MORE SCATTERED AND LESS INTENSE. IN THE WAKE OF THE FRONT...LOW CLOUDS WILL ARRIVE BY LATE THIS AFTERNOON AND CONTINUE THIS EVENING. WINDS WILL BE RATHER BRISK FROM THE NORTH. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && MEFFERT/MY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 914 AM CDT FRI APR 10 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ004-014-015-018>020- MOZ076-086-087-100-107>112-114-111000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-BALLARD-UNION KY-WEBSTER-HENDERSON-DAVIESS-MCLEAN- PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER- STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 914 AM CDT FRI APR 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CONTINUED CHANCE OF THUNDERSTORMS TODAY...WITH THE PRIMARY THREAT BEING HEAVY RAIN. WITH THIS REGION CLOSE TO AN ACTIVE SEVERE WEATHER WATCH BOX...THERE COULD BE A THREAT THAT STORMS IN AND CLOSE TO THE WATCH AREA COULD BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS OR POSSIBLY A TORNADO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER STRONG STORM SYSTEM WILL TAKE SHAPE SUNDAY NIGHT INTO MONDAY...BRINGING A GOOD CHANCE OF THUNDERSTORMS AND LOCALLY HEAVY RAINS WITH IT. ANOTHER ONE TO TWO INCHES INCHES OF RAINFALL MAY OCCUR WITH THIS SYSTEM...POSSIBLY LEADING TO SOME ADDITIONAL FLOODING CONCERNS. IN ADDITION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS REQUESTED. KYZ001>003-005>013-016-017-021-022-111000- FULTON-HICKMAN-CARLISLE-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL- CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-HOPKINS-CHRISTIAN- MUHLENBERG-TODD- 914 AM CDT FRI APR 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 4 PM CDT. REFER TO THE WATCH FOR MORE DETAILED INFORMATION. IN ADDITION...MINOR FLOODING IS FORECAST ALONG PORTIONS OF THE WABASH AND LITTLE WABASH RIVERS. REFER TO THE FLOOD STATEMENTS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER STRONG STORM SYSTEM WILL TAKE SHAPE SUNDAY NIGHT INTO MONDAY...BRINGING A GOOD CHANCE OF THUNDERSTORMS AND LOCALLY HEAVY RAINS WITH IT. ANOTHER ONE TO TWO INCHES INCHES OF RAINFALL MAY OCCUR WITH THIS SYSTEM...POSSIBLY LEADING TO SOME ADDITIONAL FLOODING CONCERNS. IN ADDITION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN REQUESTED.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
419 AM CDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM TSTM WND GST DONIPHAN 36.62N 90.82W
04/09/2009 M60.00 MPH RIPLEY MO EMERGENCY MNGR
SEVERAL GUSTS MEASURED IN THE UPPER 50S
1120 PM HAIL NEELYVILLE 36.56N 90.51W
04/09/2009 E0.75 INCH BUTLER MO TRAINED SPOTTER
HAIL SPOTTED ON THE BUTLER/ RIPLEY COUNTY LINE NEAR THE
ARKANSAS BORDER.
1120 PM HAIL 5 S DONIPHAN 36.55N 90.82W
04/09/2009 E0.75 INCH RIPLEY MO EMERGENCY MNGR
DIME SIZE HAIL COVERING THE GROUND.
1125 PM TSTM WND DMG 3 SW NEELYVILLE 36.53N 90.55W
04/09/2009 BUTLER MO TRAINED SPOTTER
AWNING TORN OFF THE FRONT OF A HOUSE WITH SHINGLE DAMAGE
TO A SHED.
1141 PM TSTM WND GST POPLAR BLUFF 36.76N 90.41W
04/09/2009 M58.00 MPH BUTLER MO ASOS
SUSTAINED AT 40 MPH.
1228 AM HAIL CAPE GIRARDEAU 37.31N 89.55W
04/10/2009 E0.75 INCH CAPE GIRARDEAU MO EMERGENCY MNGR
HAIL IS REPORTED AS HEAVY BUT DIME SIZED.
1228 AM TSTM WND GST CAPE GIRARDEAU 37.31N 89.55W
04/10/2009 E60.00 MPH CAPE GIRARDEAU MO EMERGENCY MNGR
WINDS ESTIMATED 50 TO 60 MPH WITH HIGHER GUSTS.
1235 AM TSTM WND DMG CHARLESTON 36.92N 89.34W
04/10/2009 MISSISSIPPI MO EMERGENCY MNGR
CAR WASH DESTROYED, GAS STATION CANOPY BLOWN DOWN.
0100 AM TSTM WND DMG 2 E KEVIL 37.08N 88.85W
04/10/2009 MCCRACKEN KY TRAINED SPOTTER
REPORTS OF 2 SHEDS DESTROYED AT RUDYS FARM CENTER NEAR
BETHEL CHURCH ROAD.
0100 AM TSTM WND DMG 2 E KEVIL 37.08N 88.85W
04/10/2009 MCCRACKEN KY TRAINED SPOTTER
POWER POLE SNAPPED
0100 AM TSTM WND DMG 2 E KEVIL 37.08N 88.85W
04/10/2009 MCCRACKEN KY TRAINED SPOTTER
2 SHEDS DESTROYED NEAR RUDYS FARM CENTER NEAR BETHEL
CHURCH ROAD.
0102 AM TSTM WND DMG WOODVILLE 37.10N 88.87W
04/10/2009 MCCRACKEN KY TRAINED SPOTTER
SPRING BAYOU BAPTIST CHURCH ROOF BLOWN OFF. TIME OF
OCCURANCE ESTIMATED BY RADAR.
0111 AM TSTM WND GST PADUCAH 37.07N 88.64W
04/10/2009 M60.00 MPH MCCRACKEN KY ASOS
0118 AM TSTM WND DMG PADUCAH 37.07N 88.64W
04/10/2009 MCCRACKEN KY TRAINED SPOTTER
SHEDS IN LOWES PARKING LOT BLOWN ACROSS NEW HOLT ROAD.
0131 AM TSTM WND GST REIDLAND 37.01N 88.53W
04/10/2009 M56.00 MPH MCCRACKEN KY TRAINED SPOTTER
0250 AM HAIL HOPKINSVILLE 36.85N 87.49W
04/10/2009 M0.75 INCH CHRISTIAN KY TRAINED SPOTTER
PENNY SIZE HAIL REPORTED.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
948 AM CDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM HAIL 2 S MURRAY 36.58N 88.32W
04/10/2009 M0.75 INCH CALLOWAY KY TRAINED SPOTTER
DIME SIZE HAIL REPORTED JUST SOUTH OF TOWN.
&&
SMITTYThe Paducah radar (KPAH), 67 km away, was scanning. The volume nearest the first event began at 14:46 UTC.
10 hail, 5 tornado, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
The hail was reported on U.S. Highway 60 at the McCracken and Ballard County line.
The hail was reported at the Dawson Springs exit on the Western Kentucky Parkway.
This microburst was about 100 yards wide. Dozens of houses sustained shingle and minor siding damage. An uninhabited mobile home was blown over and destroyed. The mobile home was strapped down securely. Half a dozen barns sustained roof damage. A propane tank was moved. A few trees and power lines were blown down. An EF0 tornado occurred in the vicinity of this microburst.
Shingles and siding were blown off several homes. There was light structural damage. Several storage buildings were destroyed. Dozens of trees were uprooted or snapped. At least two witnesses reported seeing a funnel cloud briefly dip to the ground and lift back up. Peak winds were estimated near 85 mph.
The hail was reported at exit 31 on Interstate 24 by a National Weather Service employee.
The roof was blown off the back side of a house. Other damage was reported in the surrounding area.
This short-lived tornado began on the north side of exit 4 of the Western Kentucky Parkway. The tornado path stayed along the north side of U.S. Highway 62. The end wall of a commercial building was blown out. A mobile home was overturned. Another mobile home was unroofed. Two vehicles were damaged. Several trees and power lines were down. Two eyewitnesses observed the tornado from the south side of exit 4. One person was slightly injured when a glass window was blown out of his mobile home. He refused treatment for his hand injury. Peak winds were estimated near 90 mph.
This was the first tornado spawned by a supercell that tracked across northern Christian County. A few trees or tree limbs were down, along with a de-roofed farm shed. The porch roof of a house was damaged. Tin was peeled from a barn. Peak winds were near 75 mph.
This was the second and more intense of the tornadoes spawned by a supercell that tracked across Christian County. Near Mannington, a garage was destroyed, and a house was levelled. The main debris pile from the house was about 50 feet away. The 2,500 square-foot house was poorly anchored to the foundation. Two persons in the house were injured. One of the victims was thrown about 70 feet and suffered a broken pelvis. Footage of the tornado was taken by witnesses along the Pennyrile Parkway and shown on a local media outlet. Peak winds were estimated near 140 mph. The tornado tracked a short distance into Hopkins County before lifting.
The tornado continued into Hopkins County from Christian County for about a mile. The tornado deposited insulation in tree tops from a house in Christian County. Little additional damage occurred after crossing the county line.
Minor shingle damage occurred at a residence.
Hen egg to baseball size hail occurred. Damage was reported. A hailstone saved by a weather spotter was 3 inches in diameter even after it had melted slightly before being placed in a freezer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyThe tornado archive for Kentucky, 2009Warnings in Kentucky, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159888, 159889, 159890, 159892, 162982, 159893, 159894, 159895, 159905, 159896, 159891, 159906, 159907, 159908, 159909, 159897, 159904, 159898, 159899.